Petechiae are pinpoint-sized hemorrhages of small capillaries in the skin or mucous membranes.
Petechiae result from tiny areas of superficial bleeding into the skin. They appear as round, pinpoint-sized dots that are not raised. The color varies from red to blue or purple as they age and gradually disappear. Petechiae commonly appear on the lower legs, but may be distributed all over the body.
When a person has petechiae, the healthcare provider will ask questions, such as: · Is this the first time the person noticed petechiae? · When did they develop? · Has the person been ill lately? · Has there been a recent injury or accident? · Are there any other symptoms? · What medications is the person taking, if any? · Does the person have any medical conditions? · What is the person's typical diet?
Other questions may also be asked.
There are many possible causes of petechiae. Common causes include: · injury or trauma · allergic reactions to medications · autoimmune disorders, which are conditions in which the person's body creates antibodies to its own tissues for unknown reasons · liver disorders, such as cirrhosis · infections, such as mononucleosis and endocarditis · bone marrow disorders, such as leukemia · thrombocytopenia, a deficiency of platelets · nutritional deficiencies, such as a deficiency in vitamins C, K, or B12, or folic acid · medications, such as blood thinners · recent blood transfusions · medical treatment, such as radiation therapy and chemotherapy for cancer · birth, due to the pressure changes caused by vaginal delivery · aging skin · sepsis, or blood infection · violent vomiting or coughing
There may be other causes of petechiae.
It is not always possible to avoid petechiae. Avoiding trauma will help prevent petechiae caused by injury. If allergy to a medication is the cause, avoiding the medication will help prevent the condition. Prompt treatment of infections will help prevent sepsis.
Diagnosis of petechiae begins with the history and physical exam. Blood tests are usually done, including: · bleeding time, or the amount of time it takes for the blood to clot · tests that measure clotting abilities, such as a prothrombin time or partial thromboplastin time · complete blood count, or CBC · platelet count
Platelets are blood cells that aid in blood clotting. If a person has too few of them in the blood, the person may be more likely develop petechiae. A bone marrow biopsy may be done in some cases.
The long-term effects of petechiae depend on the cause. For example, petechiae caused by injury will usually fade in time, and cause no long-term effects. When the cause is allergy to a medication, stopping the medication should end the condition. A person who has a severe infection with petechiae may be very ill, and death can occur.
Most cases of petechiae are not contagious and pose no risk to others. If the cause of petechiae is an infection, such as mononucleosis or meningitis, the infection may be contagious.
Treatment is directed at the underlying cause of the petechiae. For example, someone with petechiae caused by an infection is given antibiotics. If petechiae are caused by allergy to a medication, the medication may need to be stopped. A person with petechiae due to a low platelet count may need a transfusion of platelets or other blood factors. A person with leukemia or cancer may need surgery, chemotherapy, or radiation therapy. Petechiae caused by injury need no treatment. Applying an ice pack off and on for 24 hours after the injury may reduce further petechiae. The petechiae will fade in time.
All medications have possible side effects. Antibiotics can cause stomach upset, and sometimes an allergic reaction. Blood transfusions may cause allergic reactions or infections. Surgery poses a risk of infection, bleeding, and allergic reaction to anesthesia.
Most petechiae will disappear when the cause is identified and treated.
Blood tests may be done to see if the platelet count is back to normal. If petechiae worsen, or any other symptoms are present, monitoring by a healthcare provider may be necessary. Any new or worsening symptoms should be reported to the healthcare provider.